Alert archive / Colorado / Special Weather Statements in 2012

Special Weather Statement, NWS Denver/Boulder, CO

August 7, 2012Phillips County, Colorado

NWS Denver/Boulder, CO issued this special weather statement at Aug 7, 2012, 3:34 PM MDT for Phillips County, Colorado. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2012, 3:34 PM MDT (21:34 UTC)
Expired
Aug 7, 2012, 4:15 PM MDT
In force
41 min
Issued by
NWS Denver/Boulder, CO

County Phillips County, CO

The radar

The Goodland radar (KGLD), 149 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 9.6 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2012-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2012-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2634 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

713 
WWUS85 KBOU 072134
SPSBOU

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
334 PM MDT TUE AUG 7 2012

COZ048-050-051-072215-
SEDGWICK COUNTY CO-PHILLIPS COUNTY CO-LOGAN COUNTY CO-
334 PM MDT TUE AUG 7 2012

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR

  SOUTH CENTRAL SEDGWICK COUNTY
  PHILLIPS COUNTY
  SOUTHEASTERN LOGAN COUNTY

AT 334 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING MARBLE SIZE HAIL...AND WIND GUSTS
TO AROUND 50 MPH.  THIS STORM WAS LOCATED 5 MILES WEST OF
SIXTEEN-MILE CORNER...OR 12 MILES NORTH OF HOLYOKE...MOVING SOUTHEAST
AT 20 MPH.

LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO WAGES...
SIXTEEN-MILE CORNER...PLEASANT VALLEY...PAOLI...HOLYOKE...HIGHLAND
CENTER...HAXTUN...FAIRFIELD AND AMHERST.

LAT...LON 4067 10205 4046 10209 4045 10269 4065 10281
      4083 10228
TIME...MOT...LOC 2134Z 308DEG 18KT 4074 10231

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this special weather statement went out at Aug 7, 3:23 PM MDT, 11 minutes earlier.

Area forecast discussion, Aug 7, 3:23 PM MDT, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
323 PM MDT TUE AUG 7 2012

.SHORT TERM...CURRENT CONVECTION WILL MOVE SOUTHEAST OUT OF THE
AREA OR DISSIPATE DUE TO THE LOSS OF HEATING EARLY THIS EVENING.
PULSEY STORMS WILL GENERALLY BE WEAK...BUT HIGHER CAPE LINGERING
EAST OF STERLING AND AKRON WILL LEAD TO SOME STRONG PULSES OUT
THERE DURING THE LATE AFTERNOON. WITH HIGH FREEZING LEVEL AND
LITTLE SHEAR THERE IS NOT MUCH OF A SEVERE THREAT...MAYBE A PERIOD
OF HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WITH THE STRONGER
STORMS. WITH THE DRYING COMING A LITTLE FASTER THAN EARLIER
EXPECTED...I ENDED THE POPS A LITTLE EARLIER THIS EVENING.

ON WEDNESDAY DRIER AIR AND A LITTLE BIT OF STABILITY FROM THE
SUBSIDENCE UP AROUND 500 MB SHOULD CAP ANY CONVECTION. WILL HANG
ON TO THE SLIGHT CHANCE POPS IN WESTERN PARK COUNTY...WITH NOTHING
ELSEWHERE. TEMPERATURES SHOULD BE SEVERAL DEGREES WARMER THAN
TODAY.

.LONG TERM...UPPER LEVEL RIDGE REMAINS IN PLACE CENTERED NEAR THE
4-CORNERS AREA INTO THE WEEKEND WITH MOISTURE AND ANY WEAK
SHORTWAVES TAKING THE LONG WAY AROUND. BUT THERE IS A GRADUAL
INCREASE IN MID LEVEL MOISTURE AFTER A VERY DRY DAY ON WEDNESDAY
SO POPS COME UP A LITTLE MAINLY OVER THE MOUNTAINS. A SOMEWHAT
MORE SIGNIFICANT WAVE THAT MOVES INTO THE PACIFIC NORTHWEST DURING
THE NEXT COUPLE OF DAYS MAKES ITS WAY OVER THE RIDGE FLATTENING
THE RIDGE SOME ON FRIDAY AND THEN DROPPING INTO THE DEEPENING
CLOSED LOW THAT FORMS OVER THE GREAT LAKES REGION ON SATURDAY. THE
GFS IS A LITTLE DEEPER WITH THIS AS IT PASSES BY ON FRIDAY EVENING
WITH THE MAIN EFFECT BEING MORE OF NORTHERLY LOW LEVEL SURGE
ACROSS THE PLAINS ON SATURDAY. DO NOT EXPECT IT TO COOL OR DRY AS
MUCH AS IT DID LAST SATURDAY WITH THIS FEATURE BUT DID COOL TEMPS
A TAD FOR SATURDAY.

LONGER TERM A STRONGER TROUGH DROPS INTO THE PACIFIC NORTHWEST
EARLY NEXT WEEK. THE GFS OVER THE LAST COUPLE OF RUNS IS GENERALLY
PROGRESSIVE WITH THIS TROUGH AND IT FLATTENS THE RIDGE
CONSIDERABLY BEGINNING ON TUESDAY AS IT MOVES INTO THE NORTHERN
ROCKIES. THE 00Z ECMWF ON THE OTHER HAND KEPT THE TROUGH WELL TO
THE WEST...BUT THE 12Z ECMWF HAS CHANGED TUNES TO AGREE MORE WITH
THE GFS. AS THE RIDGE FLATTENS THIS WILL MEAN MORE OF A WESTERLY
COMPONENT TO THE MID LEVEL FLOW. NOT SO GREAT FOR GETTING DEEPER
MONSOON MOISTURE OUR WAY BUT BETTER FOR BRINGING ANY STORMS OUT
ONTO THE PLAINS WHERE SOME RETURN FLOW COULD BRING AT LEAST
SOMEWHAT HIGHER DEWPOINTS TO THE MORE EASTERN PLAINS EARLY NEXT
WEEK. FOR NOW PRETTY LOW POPS OVERALL BUT DID BRING A CHANCE ONTO
THE PLAINS LAST PART OF THE LONGER RANGE FORECAST WHILE KEEPING
HIGHER CHANCES IN THE MOUNTAINS. THE BIGGER IMPACE OF THIS NEXT
WAVE RIDING OVER THE RIDGE COULD COME MORE MIDWEEK...ESPECIALLY IF
WE CAN COMBINE IT WITH SOME JUICED UP MIDLEVELS FROM ANY REMAINS
OF A PACIFIC VERSION OF ERNESTO...BUT THAT IS BEYOND THE SEVEN DAY
FORECAST PERIOD.

&&

.AVIATION...VFR CONDITIONS THROUGH WEDNESDAY. ONLY ISOLATED
THUNDERSTORMS BUT STILL A SLIGHT CHANCE OF VARIABLE WINDS GUSTING
TO 30 KNOTS THROUGH EARLY EVENING. MORE LIKELY WINDS WILL REMAIN
NORTH WITH LIGHTER GUSTS...THEN RELAXING TO LIGHTER SW WINDS BY
06Z. PROBABLY NO THUNDERSTORM ACTIVITY IN THE AREA ON WEDNESDAY
WITH LIGHT WINDS.

&&

.HYDROLOGY...HEAVY RAIN POSSIBLE WITH THE STRONGEST STORMS
TODAY...MAINLY EAST OF STERLING AND AKRON. UP TO AN INCH IN 30
MINUTES WITH THOSE STORMS WOULD CAUSE MINOR FLOODING AT MOST. OVER
THE BURN AREAS THE STORMS SHOULD BE WEAKER AND ISOLATED WITH ONLY
BRIEF HEAVY RAIN SO NO FLOODING THREAT IS EXPECTED THERE.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...GIMMESTAD
LONG TERM....SZOKE
AVIATION...GIMMESTAD
Hazardous weather outlook, Aug 7, 10:27 AM MDT, 5 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1027 AM MDT TUE AUG 7 2012

COZ030>051-081630-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1027 AM MDT TUE AUG 7 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS
AFTERNOON...MAINLY OVER THE MOUNTAINS AND SOUTH OF INTERSTATE 70.
SOME OF THE THUNDERSTORMS WILL PRODUCE BRIEF MODERATE TO HEAVY
RAINFALL ALONG WITH GUSTY WINDS UP TO 40 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

TEMPERATURES WILL REMAIN ABOUT 5 TO 10 DEGREES ABOVE NORMAL
THROUGH THE PERIOD AS THE UPPER LEVEL RIDGE CONTINUES TO STAY NEAR
OR OVER COLORADO. AFTER A DRY WEDNESDAY...EACH DAY WILL HAVE A
SLIGHTLY BETTER CHANCE FOR SHOWERS AND THUNDERSTORMS ACROSS THE
AREA...MORE SO IN THE MOUNTAINS THAN ACROSS THE PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

GIMMESTAD/SZOKE

In the hours before

Special weather statement, Aug 7, 2:57 PM MDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
257 PM MDT TUE AUG 7 2012

COZ048-050-051-072145-
SEDGWICK COUNTY CO-PHILLIPS COUNTY CO-LOGAN COUNTY CO-
257 PM MDT TUE AUG 7 2012

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR

  SOUTHWESTERN SEDGWICK COUNTY
  NORTHWESTERN PHILLIPS COUNTY
  EAST CENTRAL LOGAN COUNTY

AT 257 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND WIND GUSTS TO
AROUND 50 MPH.  THIS STORM WAS LOCATED 13 MILES NORTHWEST OF
HAXTUN...OR 27 MILES NORTHEAST OF STERLING...MOVING SOUTHEAST AT 15
MPH.

LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO HAXTUN AND
FAIRFIELD.

LAT...LON 4071 10240 4051 10260 4074 10287 4091 10272
TIME...MOT...LOC 2057Z 305DEG 12KT 4079 10272
Special weather statement, Aug 7, 3:34 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
334 PM MDT TUE AUG 7 2012

COZ048-050-051-072215-
SEDGWICK COUNTY CO-PHILLIPS COUNTY CO-LOGAN COUNTY CO-
334 PM MDT TUE AUG 7 2012

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR

  SOUTH CENTRAL SEDGWICK COUNTY
  PHILLIPS COUNTY
  SOUTHEASTERN LOGAN COUNTY

AT 334 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING MARBLE SIZE HAIL...AND WIND GUSTS
TO AROUND 50 MPH.  THIS STORM WAS LOCATED 5 MILES WEST OF
SIXTEEN-MILE CORNER...OR 12 MILES NORTH OF HOLYOKE...MOVING SOUTHEAST
AT 20 MPH.

LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO WAGES...
SIXTEEN-MILE CORNER...PLEASANT VALLEY...PAOLI...HOLYOKE...HIGHLAND
CENTER...HAXTUN...FAIRFIELD AND AMHERST.

LAT...LON 4067 10205 4046 10209 4045 10269 4065 10281
      4083 10228
TIME...MOT...LOC 2134Z 308DEG 18KT 4074 10231

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 2:57 PM MDTSpecial Weather StatementBOUPhillips48 min

Nearby

Special Weather Statements in Colorado, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.